Diabetes: Treating Hypoglycemia

 

 

Hypoglycemia (low blood sugar or insulin shock) occurs when blood sugar level drops too low. If a person with diabetes takes too much insulin, exercises too much or eats too little food, hypoglycemia can develop. It can happen at any time, and with surprising suddenness. If not treated promptly, it can result in a loss of consciousness. 

Symptoms: 

  • Irritability

  • Pale, moist skin 

  • Sweating 

  • Dizziness 

  • Rapid pulse 

  • Extreme hunger 

  • Shallow breathing 

  • Weakness 

  • Faintness 

  • Inability to concentrate 

  • Blurred vision 

  • Loss of coordination and mental confusion 

  • Headache 

  • Fatigue 

If you or your loved one experience any of these symptoms, you should immediately stop what you're doing and treat the condition fast. 

Treatment: 

Step 1: Your Body Needs sugar-And Fast 

Any fast-acting sugar will remedy the situation, juice, glucose tables, candy, even honey or syrup. Once you've taken some sugar, you should rest for five or ten minutes to let your body absorb the sugar. If you don't feel better by then, repeat the treatment. 

Important: If you still don't recover after this, call your physician immediately. 

Step 2: After an Insulin Reaction 

When the symptoms have subsided, it is essential to eat some more slowly digested food to prevent the high insulin level in the blood from causing another reaction. Milk, a peanut butter or meat sandwich, perhaps a piece of bread or fruit should be taken. 
 

This information was provided by the Juvenile Diabetes Foundation International for more information call 1 800 JDF CURE 

 

Subscribe to our weekly e-newsletter